Anti-epileptic drug (AED) side-effects - Epilepsy Research UK

Epilepsy Research UK

2,198 members656 posts

Anti-epileptic drug (AED) side-effects

ERUK_RI
ERUK_RIAdministrator

AEDs are still associated with a number of side-effects, including overwhelming tiredness, dizziness/loss of balance, memory problems and headaches. Of the side-effects that you experience, which do you feel has the most impact upon your life (i.e. if you could eliminate just one, which would you choose)?

25 Replies
oldestnewest

memory problems -

Memory problems

Tiredness and lack of concentration

Dizziness

Hidden
Hidden

Memory loss.

Tiredness

headaches/tiredness

nicolagreves
nicolagrevesVolunteer

Tough question..... ideally all of them..... probably memory problems x

Wow, you are only asking for 1 elimination! honestly I would wish them all to be gone yet probably or almost certainly Tiredness/Loss of memory. They are a constant battle in my life. Hope this some how answers your query? Best Wishes.

ERUK_RI
ERUK_RIAdministrator

Thank you very much for your responses everyone. I know it's tough to pick just one when there are so many that need to be addressed; but your feedback is very helpful. We're hoping that all of our members will comment so that we can get a better picture of the relative impact that AED side-effects have on people's lives. All the best!

have them all but the memory problems really get to me

Fifi74
Fifi74 in reply to SandyH

Hi there. I'm new to the forum and am finding it really helpful reading people's views on a variety of topics. I have complex partial seizures and I feel this affects me in a number of ways-both my memory- which I know is common in temporal lobe epilepsy and in my professional life when declaring it to my employers-absolutely dread telling employers owing to stigma and ignorance. Would be good to hear from anyone with similar problems :-)

Whyme89
Whyme89 in reply to Fifi74

I have temporal lobe epilepsy too. It returned after being seizure free for 19 years! So yes, i too, dread telling employers about my condition. Especially since one previous employer sacked me because of having epilepsy!!! 😠

The tremor in my hands

Tiredness - I have tried changing my diet (in order to combat fatigue, I'm 5ft 5'' and 50kg I don't need to loose weight), I exercised regularly recreationally and as part of my work - so it wasn't a fitness issue. However, I would get back from work/events and just sleep. I went back to academia and the tiredness has increased - it is hateful. I fight it every moment of every day and I think that on my tombstone they will put 'Here lies Christine, like she bloody always did only now she is as anticonvulsant free as she is ever likely to be.'

Triedness/Lack of energy/weakness. Thankfully haven't suffered to badly with memory loss.

Awful behaviour. Our daughter is now off AED because we couldn't cope with the side effects. Consultant found the behaviour issues really odd and refused to accept that it was related to epilepsy. I have read many accounts of children's behaviour altering when they have epilepsy or are on AED. Does anyone else have similar experiences?

I'd been on Tegretol for 25 years. Memory loss and foggy brain were the worst. Finally at 50yrs gave all medication up 'cos wanted to enjoy life with clear thinking and energy. Now I still get seizures, but otherwise more cheerful and full of life.

Hidden
Hidden

Hi! I've been taking two anti epileptic drugs. I have no side effects.

Memory problem

Not being able to follow complex instructions and processes? Short term memory loss

monaco1
monaco1 in reply to Marky78

I am now finding the same thing. It is taking me longer to process things in my brain Following complex instructions is bad. Concentration capability now is much worse. I am slower, and short-term memory loss is bad.

Marky78
Marky78 in reply to monaco1

Hi Monaco that is interesting and I must say I’m slightly relieved that someone else experienced the same as me. May I ask what your taking?

monaco1
monaco1 in reply to Marky78

Eslicarbazepine 600mg AM & 400mgPM Briviact 50mgAM and 60mgPM Feel free to get in touch!

Definitely memory loss / hazy thinking.

You may also like...